Wyoming, 2014High Wind in Wyoming, December 21, 2014
December 21, 2014 · NWS CYS · 27 events in 10 counties and zones
Intensifying low pressure over the high plains strengthened the gradient across southeast Wyoming. As a result, very strong west to southwest winds developed through the wind prone areas.
Every event with a place to put it; 27 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 27
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Intensifying low pressure over the high plains strengthened the gradient across southeast Wyoming. As a result, very strong west to southwest winds developed through the wind prone areas. Frequent gusts of 60 to 80 mph were common.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Dec 20, 10:23 PM MST, 3 hours 22 minutes earlier.
Area forecast discussion, Dec 20, 10:23 PM MST, 3 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
1023 PM MST SAT DEC 20 2014
.UPDATE...
ISSUED AT 913 PM MST SAT DEC 20 2014
FORECAST IS FAIRLY STRAIGHT FORWARD TONIGHT BUT THAT WILL NOT BE
THE CASE THE NEXT FEW DAYS. FOR TONIGHT SOME LIGHT SNOW WILL OCCUR
IN THE SNOWY AND SIERRA MADRE RANGES. ACCUMULATIONS WILL BE
MINIMAL WITH A FEW INCHES THROUGH THE NIGHT. SOME LIGHT SNOW WILL
ALSO OCCUR OUTSIDE OF THE MOUNTAINS OVER PORTIONS OF CARBON AND
ALBANY COUNTIES BUT ANY ACCUMULATIONS WILL GENERALLY BE LESS THAN
ONE INCH.
WINDS WILL INCREASE OVERNIGHT...ESPECIALLY OVER WIND PRONE AREAS
OF SOUTHEAST WYOMING. MODELS ARE SLIGHTLY SLOWER WITH THE ONSET OF
THE WINDS BUT SHOULD SEE ARLINGTON AND BORDEAUX APPROACHING WARNING
CRITERIA TOWARD SUNRISE WITH THE SOUTHERN LARAMIE REACHING
CRITERIA SHORTLY THEREAFTER.
THE MAIN QUESTION FOR SUNDAY INTO MONDAY IS WHAT TYPE OF HEADLINES
SHOULD BE ISSUED. THE PROBLEM IS DETERMINING IMPACTS FROM WIND AND
SNOW...AND JUST HOW MUCH SNOW WILL FALL AND HOW STRONG WITH WINDS
WILL BE. MODELS INDICATE VERY STRONG WINDS OFF THE SURFACE SUNDAY
BUT ALSO A RELATIVELY STRONG INVERSION INITIALLY. THAT INVERSION
WILL BREAK DOWN INTO SUNDAY NIGHT WITH SATURATED SOUNDINGS AND
STEEP LAPSE RATES IN THE BOUNDARY LAYER WHICH IS FAVORABLE FOR
WINDS MIXING TO THE SURFACE AND EVEN SOME CONVECTIVE TYPE WIND
GUSTS. SNOW WILL LIKELY ALSO BE FALLING AT THIS TIME. THE
QUESTION IS HOW HEAVY THE SNOW WILL BE AND HOW MUCH WILL FALL.
CERTAINLY STEEP LAPSE RATES SUGGEST THE POTENTIAL FOR AT LEAST A
SHORT PERIOD OF HEAVY SNOW. IT IS VERY POSSIBLE NEAR BLIZZARD
CONDITIONS WILL EXIST AT TIMES FOR PORTIONS OF CARBON AND ALBANY
COUNTIES LATE SUNDAY AFTERNOON THROUGH THE EVENING HOURS. AT THIS
TIME WATCHES AND WARNINGS REMAIN IN PLACE BUT LIKE
USUAL...HEADLINES WILL EVOLVE OVER THE NEXT 24 HOURS...ESPECIALLY
GIVEN THE CHALLENGES WITH THIS SYSTEM. PLEASE STAY TUNED FOR
WEATHER UPDATES WITH THE CHANGING SITUATION.
&&
.SHORT TERM...(THIS EVENING THROUGH MONDAY NIGHT)
ISSUED AT 1253 PM MST SAT DEC 20 2014
CHALLENGING FORECAST AHEAD WITH STRONG WINDS...VERY HEAVY SNOW AND
COMBINATION OF WIND AND SNOW THE FORECAST CHALLENGES TONIGHT
THROUGH MONDAY.
CURRENTLY...PRETTY TRANQUIL OUT ACROSS THE CWFA SO FAR TODAY. HIGH
PRESSURE OVER NORTHWESTERN COLORADO THIS AFTERNOON WITH PARTLY
CLOUDY SKIES EAST OF THE LARAMIE RANGE AND MOSTLY CLOUDY WEST.
PACIFIC STORM SYSTEM JUST OFFSHORE OF WASHINGTON STATE THIS
AFTERNOON CONTINUES TO MOVE SOUTHEAST TOWARDS THE COAST.
SHORT TERM GUIDANCE REALLY BEGINS TO SHOW AN UPTICK ON WINDS THIS
EVENING. GFS 700MB WINDS INCREASE TO 55KTS ACROSS CARBON AND
ALBANY COUNTIES WITH 700MB CRAIG TO CASPER HEIGHT GRADIENTS
INCREASING TO 70MTRS AT 06Z. THE NAM WRKHGT PRODUCT A LITTLE
SLOWER ON HEIGHT GRADIENTS INCREASING...SHOWING 850/700MB
GRADIENTS BOTH ABOVE 60MTRS BY 09Z. WILL KEEP THE CURRENT WIND
WARNINGS GOING AS THEY ARE FOR NOW.
BY 12Z SUNDAY...GFS 700MB WINDS REALLY BEGIN CRANKING WITH
65-70KTS WEST OF THE LARAMIE RANGE. PACIFIC LOW PRESSURE SYSTEM
MOVING INTO WESTERN WYOMING AT THAT TIME. WINDS SHOULD BEGIN TO
BECOME STRONG FAIRLY WIDESPREAD BY MID MORNING WITH THE WRKHGT
PRODUCT PEAKING OUT AT 79/74MTRS ON THE 850/700MB HEIGHT GRADIENTS
BY 00Z TOMORROW AFTERNOON. THESE STRONG GRADIENTS CONTINUE INTO
MONDAY MORNING BEFORE EASING.
INCREASING CONCERN FOR POSSIBLE WINTER WEATHER EVENT ALONG THE
I-80 CORRIDOR FROM THE I-80 SUMMIT THROUGH RAWLINS FOR LATE SUNDAY
AFTERNOON THROUGH MONDAY. ALL GUIDANCE SHOWING PRECIP BECOMING
WIDESPREAD BY NOON SUNDAY AND CONTINUING INTO MONDAY MORNING. LATEST
ECMWF AND SREF MOST WIDESPREAD AND AGGRESSIVE WITH QPF
AMOUNTS...THOUGH THE NAM DOES COME IN LINE BY 00Z. COMBINATION OF
VERY STRONG WINDS AND SNOW COULD LEAD TO VERY SERIOUS DRIVING
CONDITIONS WEST OF THE LARAMIE RANGE TOMORROW EVENING INTO MONDAY.
REPLACED THE HIGH WIND WATCHES WE HAD OUT THIS MORNING FOR THE
LOWER ELEVATIONS OF ALBANY AND CARBON COUNTIES WITH A WINTER STORM
WATCH. GRANTED...WINDS ARE GOING TO BE STRONGEST IN THE AFTERNOON
AND THIS SHOULD BE THE TIME WHEN PRECIP SHOULD BE FALLING AS
RAIN...BUT IT WONT TAKE LONG FOR THE PRECIP TO TURN OVER TO SNOW.
WILL WORD THE WATCH FOR STRONG WINDS INITIALLY...THEN A
COMBINATION OF WINDS AND SNOW LATE AFTERNOON AND OVERNIGHT.
SNOWY AND SIERRA MADRE RANGE ARE GOING TO GET POUNDED IN THIS
SETUP. WILL BE ON THE LEFT FRONT QUADRANT OF A 170KT JET THROUGH
MONDAY MORNING. LATEST HPC SNOW FORECAST SHOWING 2+ FEET OF SNOW
THROUGH MONDAY. DO BELIEVE WE COULD SEE MUCH MORE IN THIS
PERSISTENT STRONG UPSLOPE EVENT. MAYBE MORE LIKE 3 FEET BEFORE ALL
IS SAID AND DONE MONDAY NIGHT.
.LONG TERM...(TUESDAY THROUGH SATURDAY)
ISSUED AT 253 PM MST SAT DEC 20 2014
MAIN FOCUS IN THE LONG TERM WILL BE TUESDAY THROUGH FRIDAY DUE TO
HOLIDAY TRAVEL...AND THE POTENTIAL FOR WINTER WEATHER ON CHRISTMAS
DAY. EARLIER IN THE WEEK...THE BEGINNING OF THE PEAK HOLIDAY
TRAVEL PERIOD APPEARS TO BE QUIET AND LOW IMPACT...WITH ALL MODELS
SHOWING A RIDGE OF HIGH PRESSURE QUICKLY MOVING ACROSS THE
NORTHERN ROCKY MOUNTAINS AND INTO THE HIGH PLAINS BY WEDNESDAY.
TEMPERATURES WILL REMAIN COLDER THAN NORMAL ON TUESDAY BEHIND THE
UPPER LEVEL TROUGH FORECAST TO PUSH ACROSS THE AREA TOMORROW AND
MONDAY. HIGHS IN THE 20S TO MID 30S ARE EXPECTED WITH VERY COLD
OVERNIGHT LOWS. TEMPERATURES WILL REBOUND SLIGHTLY ON WEDNESDAY AS
DOWNSLOPE FLOW DEVELOPS...WITH HIGHS IN THE 30S TO LOW 40S. THIS
SLIGHT WARMING TREND WILL BE SHORT LIVED HOWEVER.
BY EARLY CHRISTMAS MORNING...MODELS GENERALLY INDICATE A RAPIDLY
MOVING UPPER LEVEL TROUGH PUSHING INTO THE AREA. A STRONG PACIFIC
COLD FRONT IS FORECAST TO PUSH THROUGH SOUTHEAST WYOMING SOMETIME
CHRISTMAS MORNING WITH SNOW DEVELOPING BEHIND THE FRONT. BEFORE
THAT...THERE IS THE POTENTIAL FOR A HIGH WIND EVENT ACROSS THE
WIND PRONE AREAS OF SOUTHEAST WYOMING AHEAD OF THE FRONT...BUT
CONDITIONS WILL LIKELY NOT LAST TOO LONG AND MAINLY AFFECT
MOTORISTS WITH LARGER VEHICLES. AS FOR SNOW...THERE IS A LOW
PROBABILITY FOR WINTER STORM CONDITIONS ON CHRISTMAS DAY DUE TO
HOW PROGRESSIVE THIS SYSTEM IS. HOWEVER...THE GEM AND ECMWF DO
HINT AT A SLOWER SOLUTION AS THE STORM DIGS FURTHER TO THE SOUTH.
THE GFS ON THE OTHER HAND IS VERY PROGRESSIVE...WITH SNOW
STRUGGLING TO DEVELOP OVER MOST OF THE HIGH PLAINS MAINLY DUE TO
THE LLVL UPSLOPE FLOW DEVELOPING MUCH LATER IN THE DAY WHEN THE
EVENT IS PRACTICALLY OVER. ALTHOUGH THERE IS A POTENTIAL FOR
ACCUMULATING SNOW ACROSS THE AREA...CONFIDENCE IS RATHER LOW AT
THIS TIME WITH THE MOST FAVORABLE LOCATIONS BEING IN THE MOUNTAINS
AND WELL NORTH OF I80 ACROSS THE HIGH PLAINS. AT THIS TIME...IT
APPEARS THE I80 CORRIDOR MAY HAVE TOO MUCH DRIER DOWNSLOPE FLOW TO
DEAL WITH TO GET ANY SUBSTANTIAL SNOW ACCUMULATIONS GOING. BUT
THIS MAY QUICKLY CHANGE OVER THE NEXT FEW DAYS. KEPT POP BETWEEN
25 TO 35 PERCENT ACROSS THE HIGH PLAINS INCLUDING THE EASTERN I80
CORRIDOR...AND CLOSER TO 50 PERCENT WEST OF THE LARAMIE RANGE.
INCREASED POP IN THE MOUNTAINS WHICH WILL HAVE THE BEST POTENTIAL
TO SEE MODERATE SNOW ACCUMULATIONS WITH THIS SYSTEM. IN EITHER
CASE...MUCH COLDER TEMPERATURES ARE EXPECTED FOR LATER NEXT WEEK.
EARLY MORNING HIGHS BETWEEN 35 TO 45 ON CHRISTMAS DAY WILL RAPIDLY
LOWER INTO THE 20S THROUGH THE AFTERNOON. HIGH TEMPERATURES WILL
LIKELY BE BELOW FREEZING FOR FRIDAY AND SATURDAY AS NORTHERLY FLOW
ALOFT STAYS OVER THE ROCKY MOUNTAIN REGION.
&&
.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z SUNDAY NIGHT)
ISSUED AT 1002 PM MST SAT DEC 20 2014
MANY AVIATION CONCERNS FOR AREAS ALONG AND WEST OF THE LARAMIE
RANGE SUNDAY AND MONDAY. WINDS WILL BE VERY STRONG ACROSS THIS
AREA ESPECIALLY SUNDAY INTO SUNDAY NIGHT. IN ADDITION SNOW WILL
FALL ACROSS THIS AREA WITH HEAVY SNOW ACROSS THE MOUNTAINS. THE
SNOWY AND SIERRA MADRE RANGES WILL HAVE OBSCURED MOUNTAINS WITH
MOUNTAIN TOPS OBSCURED IN THE LARAMIE RANGE AND MOUNTAINS
OBSCURED AT TIMES. EAST OF THE LARAMIE RANGE CONDITIONS WILL
MAINLY BE VFR THROUGH THE TAF PERIOD BUT LOW CLOUDS WILL INCREASE
INTO SUNDAY NIGHT.
&&
.FIRE WEATHER...
ISSUED AT 1253 PM MST SAT DEC 20 2014
NO FIRE WEATHER ISSUES EXPECTED THIS WEEKEND. BREEZY AND MAINLY DRY
CONDITIONS WILL CONTINUE ACROSS THE DISTRICTS THIS AFTERNOON...BUT
THINGS BEGIN TO CHANGE TONIGHT THROUGH THE BEGINNING OF NEXT WEEK. STRONG
WESTERLY WINDS AND SIGNIFICANT MOUNTAIN SNOWFALL WILL RETURN
TONIGHT AND CONTINUE THROUGH MONDAY...WITH WINTER STORM WARNINGS
IN EFFECT FOR THE SNOWY AND SIERRA MADRE RANGES FOR TWO TO THREE FEET
OF SNOW. HIGH WIND WARNINGS ARE IN EFFECT FOR THE WIND PRONE AREAS
OF SOUTHEAST WYOMING FROM LATE TONIGHT THROUGH SUNDAY EVENING.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...WINTER STORM WARNING UNTIL 5 AM MST TUESDAY FOR WYZ112-114.
HIGH WIND WARNING FROM 9 AM SUNDAY TO MIDNIGHT MST SUNDAY NIGHT
FOR WYZ116-117.
WINTER STORM WATCH FROM 8 AM MST SUNDAY THROUGH MONDAY MORNING
FOR WYZ109-111-113-115.
HIGH WIND WARNING UNTIL MIDNIGHT MST SUNDAY NIGHT FOR WYZ106-110.
HIGH WIND WATCH FROM 8 AM MST SUNDAY THROUGH SUNDAY EVENING FOR
WYZ104-105.
NE...NONE.
&&
UPDATE...SML
SHORT TERM...GCC
LONG TERM...TJT
AVIATION...SML
FIRE WEATHER...GCCHazardous weather outlook, Dec 20, 9:58 PM MST, 3 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
958 PM MST SAT DEC 20 2014
WYZ101>119-212215-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
958 PM MST SAT DEC 20 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WYOMING...SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.
.DAY ONE...THIS AFTERNOON AND TONIGHT
LIGHT SNOW WILL CONTINUE TONIGHT OVER THE SNOWY AND SIERRA MADRE
RANGES. WEST TO SOUTHWEST WINDS WILL INCREASE TONIGHT FOR THE
ARLINGTON AND BORDEAUX AREAS WITH GUSTS TO 60 MPH BY SUNDAY MORNING.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
WINDY CONDITIONS ARE EXPECTED ACROSS THE WIND PRONE AREAS OF SOUTHEAST
WYOMING SUNDAY AND MONDAY. GUSTS TO 60 MPH ARE EXPECTED FOR ARLINGTON...
BORDEAUX...AND INTERSTATE 80 SUMMIT. HIGH WIND WARNINGS ARE IN EFFECT.
A PROLONGED SNOW EVENT IS FORECAST FOR THE SIERRA MADRE AND SNOWY
RANGES SUNDAY THROUGH MONDAY. SNOWFALL ACCUMULATIONS OF ONE TO TWO
FEET ARE EXPECTED...LOCALLY HIGHER ALONG WEST FACING SLOPES. THE
COMBINATION OF STRONG WINDS AND SIGNIFICANT SNOWFALL WILL RESULT
IN HAZARDOUS TRAVEL THROUGH THE MOUNTAINS. A WINTER STORM WARNING
IS IN EFFECT FOR THE SNOWY AND SIERRA MADRE RANGES. WINTER STORM
WATCHES ARE IN EFFECT FOR MUCH OF CARBON AND ALBANY COUNTIES FROM
SUNDAY LATE MORNING THROUGH MONDAY LATE MORNING FOR A COMBINATION
OF SNOW AND STRONG WINDS.
A PACIFIC LOW PRESSURE SYSTEM WILL IMPACT THE REGION CHRISTMAS DAY
AND FRIDAY. WIDESPREAD SNOWFALL WILL BE POSSIBLE...HOWEVER ACCUMULATIONS
ARE UNCERTAIN AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE REQUIRED TONIGHT.
NEZ002-003-019>021-054-055-095-096-212215-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-
958 PM MST SAT DEC 20 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN
NEBRASKA.
.DAY ONE...TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
WINDY CONDITIONS ARE FORECAST MONDAY THROUGH TUESDAY. GUSTS TO 45
MPH WILL BE POSSIBLE.
A PACIFIC LOW PRESSURE SYSTEM WILL IMPACT THE REGION CHRISTMAS DAY
AND FRIDAY. WIDESPREAD SNOWFALL WILL BE POSSIBLE...HOWEVER ACCUMULATIONS
ARE UNCERTAIN AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE REQUIRED TONIGHT.
High Wind, South Laramie Range
- When
- December 21, 1:45 AM MST to 9:45 AM MST
- Where
- South Laramie Range forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Mesonet
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
The UPR sensor at Buford measured sustained winds of 40 mph or higher, with a peak gust of 65 mph at 21/0415 MST.
High Wind, South Laramie Range
- When
- December 21, 3:21 AM MST to 5:41 AM MST
- Where
- South Laramie Range forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
The WYDOT sensor at Lone Tree measured sustained winds of 40 mph or higher, with a peak gust of 61 mph at 21/0336 MST.
High Wind, South Laramie Range
- When
- December 21, 4:46 AM MST to 9:26 AM MST
- Where
- South Laramie Range forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
The WYDOT sensor at Buford East measured sustained winds of 40 mph or higher, with a peak gust of 60 mph at 21/0551 MST.
High Wind, North Snowy Range Foothills
- When
- December 21, 5:45 AM MST to 9:45 AM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The WYDOT sensor at Cooper Cove measured sustained winds of 40 mph or higher, with a peak gust of 64 mph at 21/0545 MST.
High Wind, North Snowy Range Foothills
- When
- December 21, 7:01 AM MST to 7:46 PM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The WYDOT sensor at Halleck Ridge measured sustained winds of 40 mph or higher, with a peak gust of 65 mph at 21/0831 MST.
High Wind, North Snowy Range Foothills
- When
- December 21, 7:31 AM MST to 8:31 AM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The WYDOT sensor at Interstate 80 MM 249 measured sustained winds of 40 mph or higher.
High Wind, North Snowy Range Foothills
- When
- December 21, 8:41 AM MST to 4:21 PM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The WYDOT sensor at Arlington measured sustained winds of 40 mph or higher, with a peak gust of 60 mph at 21/0856 MST.
High Wind, Laramie Valley
- When
- December 21, 9:01 AM MST to 10:01 AM MST
- Where
- Laramie Valley forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.655, -105.724 (the zone’s center; the record gives no point)
The WYDOT sensor at Quealy Dome measured sustained winds of 40 mph or higher, with a peak gust of 58 mph at 21/0936 MST.
High Wind, Shirley Basin
- When
- December 21, 9:05 AM MST
- Where
- Shirley Basin forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Amateur Radio
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
A peak wind gust of 58 mph was measured at Medicine Bow.
High Wind, South Laramie Range
- When
- December 21, 9:15 AM MST to 12:55 PM MST
- Where
- South Laramie Range forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Mesonet
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
The UPR sensor at Lynch measured sustained winds of 40 mph or higher, with a peak gust of 62 mph at 21/0915 MST.
High Wind, South Laramie Range Foothills
- When
- December 21, 9:45 AM MST to 1:55 PM MST
- Where
- South Laramie Range Foothills forecast zone
- Measured
- 70 kt (81 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
The UPR sensor at Emkay measured wind gusts of 58 mph or higher, with a peak gust of 80 mph at 21/1055 MST.
High Wind, South Laramie Range Foothills
- When
- December 21, 10:00 AM MST to 11:55 AM MST
- Where
- South Laramie Range Foothills forecast zone
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
The WYDOT sensor at Otto Road measured wind gusts of 58 mph or higher, with a peak gust of 68 mph at 21/1010 MST.
High Wind, South Laramie Range Foothills
- When
- December 21, 10:51 AM MST
- Where
- South Laramie Range Foothills forecast zone
- Measured
- 65 kt (75 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
A peak wind gust of 75 mph was measured 10 miles southeast of Horse Creek.
High Wind, Central Laramie County
- When
- December 21, 11:00 AM MST
- Where
- Central Laramie County forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.307, -104.690 (the zone’s center; the record gives no point)
The WYDOT sensor near the Archer exit east of Cheyenne measured a peak wind gust of 59 mph.
High Wind, South Laramie Range Foothills
- When
- December 21, 11:10 AM MST to 1:10 PM MST
- Where
- South Laramie Range Foothills forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Mesonet
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
The UPR sensor at Speer measured sustained winds of 40 mph or higher, with a peak gust of 62 mph at 21/1220 MST.
High Wind, East Platte County
- When
- December 21, 11:31 AM MST to 7:31 PM MST
- Where
- East Platte County forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 42.133, -104.966 (the zone’s center; the record gives no point)
The WYDOT sensor at Coleman measured sustained winds of 40 mph or higher, with a peak gust of 62 mph at 21/1856 MST.
High Wind, Ferris/Seminoe/Shirley Mountains
- When
- December 21, 11:55 AM MST
- Where
- Ferris/Seminoe/Shirley Mountains forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 41.695, -106.931 (the zone’s center; the record gives no point)
A RAWS sensor near Muddy Gap measured a peak wind gust of 58 mph.
High Wind, Central Laramie County
- When
- December 21, 11:56 AM MST
- Where
- Central Laramie County forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 41.307, -104.690 (the zone’s center; the record gives no point)
The wind sensor at FE Warren AFB measured a peak wind gust of 64 mph.
High Wind, South Laramie Range Foothills
- When
- December 21, 11:56 AM MST to 1:31 PM MST
- Where
- South Laramie Range Foothills forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
The WYDOT sensor at Wyoming Hill measured sustained winds of 40 mph or higher, with a peak gust of 62 mph at 21/1156 MST.
High Wind, North Snowy Range Foothills
- When
- December 21, 12:15 PM MST to 1:15 PM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- AWOS
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The wind sensor at Elk Mountain measured sustained winds of 40 mph or higher.
High Wind, Central Laramie County
- When
- December 21, 12:21 PM MST to 2:46 PM MST
- Where
- Central Laramie County forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.307, -104.690 (the zone’s center; the record gives no point)
The WYDOT sensor at Bear Creek measured sustained winds of 40 mph or higher, with a peak gust of 60 mph at 21/1236 MST.
High Wind, South Laramie Range Foothills
- When
- December 21, 12:26 PM MST to 3:36 PM MST
- Where
- South Laramie Range Foothills forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
The WYDOT sensor at Whitaker measured sustained winds of 40 mph or higher, with a peak gust of 63 mph at 21/1231 MST.
High Wind, Central Laramie Range and Southwest Platte County
- When
- December 21, 1:41 PM MST to 7:31 PM MST
- Where
- Central Laramie Range and Southwest Platte County forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.698, -105.127 (the zone’s center; the record gives no point)
The WYDOT sensor at Bordeaux measured sustained winds of 40 mph or higher, with a peak gust of 64 mph at 21/1351 MST.
High Wind, North Snowy Range Foothills
- When
- December 21, 5:11 PM MST to 7:56 PM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The WYDOT sensor at Foote Creek measured sustained winds of 40 mph or higher.
High Wind, North Snowy Range Foothills
- When
- December 21, 5:20 PM MST to 6:20 PM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The WYDOT sensor at Wagonhound measured sustained winds of 40 mph or higher.
High Wind, Central Carbon County
- When
- December 21, 5:26 PM MST to 5:31 PM MST
- Where
- Central Carbon County forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.695, -106.931 (the zone’s center; the record gives no point)
The WYDOT sensor at Walcott Junction measured peak wind gusts of 58 mph.
High Wind, North Snowy Range Foothills
- When
- December 21, 7:36 PM MST to 8:36 PM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The WYDOT sensor at Strouss Hill measured sustained winds of 40 mph or higher.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Florida, December 21, 201411 injured · $1,000 · 1 event
- Flash Flooding and Blizzard in Hawaii, December 21 to 26, 201470 kt wind · 16 events
- Blizzard and Winter Storm in Colorado, December 21 to 23, 201414 events
- Winter Storm in Wyoming, December 21 to 23, 201412 events
- Dense Fog in California, December 21 to 24, 201411 events
- Winter Storm and High Wind in Colorado, December 21 to 23, 201458 kt wind · 6 events
- High Wind in Montana, December 21, 201456 kt wind · 5 events
- High Wind in California, December 21 to 22, 201470 kt wind · 5 events
- Winter Storm in Colorado, December 21 to 22, 20143 events
- Winter Weather in Michigan, December 21, 20142 events
- High Wind in Texas, December 21, 201452 kt wind · 2 events
- High Wind in Colorado, December 21 to 22, 2014102 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 551903, 551904, 551902, 551894, 551897, 551898, 551893, 551901, 551661, 551905, 551906, 551907, 551677, 551670, 551908, 551658, 551666, 551669, 551910, 551895, 551659, 551909, 551655, 551896, 551900, 551892, 551899.